Millions at risk as common contraceptive ‘increases chance of deadly brain tumours’

Taking certain contraceptives and HRT medications could increase your risk of brain tumours, a new study suggests.

Women who were on some progestogen drugs had higher chances of developing potentially-deadly intracranial meningiomas, French researchers found, The Sun reports.

Those on medroxyprogesterone acetate injections, a contraceptive taken by 74 million women worldwide, were at five times the risk.

Dr Noémie Roland, of the French National Agency for Medicines and Health Products Safety, said: “Prolonged use was found to increase the risk of intracranial meningioma.”

“The increased risk associated with medroxyprogesterone acetate, a widely-used contraceptive, and the safety of levonorgestrel intra-uterine systems are important new findings,” she said.

Meningiomas are tumours that grow from the tissues that surround the brain and spinal cord.

While they are normally non-cancerous, they can grow for a long time without causing symptoms and become so large they lead to serious disability or even death.

Previous research has shown the tumours are more common in women, and are linked to three known progestogens – nomegestrol, chlormadinone, and cyproterone acetate.

Progestogens are similar to the natural hormone progesterone, and are used as contraceptives and for treating menopause and some gynaecological conditions.

The latest study, published in the BMJ, looked at how taking the eight other types impacted the risk of developing tumours.

Researchers looked at data from more than 108,000 women, 18,061 of whom had surgery for intracranial meningioma surgery from 2009 to 2018.

They found levonorgestrel intra-uterine systems – a contraceptive also known as the hormonal coil – did not increase the risk of the tumours.

But women on medrogestone, which can be prescribed for menopause, were at more than four times the risk.

And the menopausal hormone therapy promegestone increased the chances by 2.7 times.

Independent experts said the “significant study” adds to the evidence linking some progestogens to the tumours.

“This large study using French national database confirms association between certain progestogens and meningioma risk,” King’s College London’s Dr Mangesh Thorat said.

“It also shows similar association, albeit at a much lower level, with three additional progestogens.”

But, he said the results should “not give any reasons for women on progestogens to panic”.

“Talk to your healthcare provider regarding the drug you are using. If it is associated with an increased risk of meningioma, this can be changed to a safer alternative,” Dr Thorat said.

“There is no reason to panic as the risk is very small and even in those who developed meningioma, stopping the specific drug has shown to cause regression in the size of meningioma.”

“This is a new and significant study that builds upon previous work and shows a significant association between developing a meningioma tumour and some types of progestogen treatment,” Plymouth University’s Professor David Parkinson said.

Dr Susan Evans, of the University of Adelaide, who was not involved in the study, said: “Progestogen medications are medications that mimic progesterone in the body.”

“Each progestogen has its own characteristics. This is important information to guide health practitioners when prescribing hormonal therapies,” she explained.

“This study should be a prompt for research considering different progestogens and their interaction with a full range of hormonal and endocrine receptors.”

This article originally appeared on The Sun and was reproduced with permission

Leave a Comment